Pennsylvania, 2023Damaging Winds in Pennsylvania, June 16, 2023
June 16, 2023 · NWS CTP · 2 events in 1 county or zone
A strong shortwave and abnormally cold air aloft generated late-morning convection over the Lower Susquehanna Valley on June 16, 2023. Cells grew quickly, and produced sporadic wind damage as they crossed southern Lancaster County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong shortwave and abnormally cold air aloft generated late-morning convection over the Lower Susquehanna Valley on June 16, 2023. Cells grew quickly, and produced sporadic wind damage as they crossed southern Lancaster County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 16, 6:09 AM EST, 3 hours 31 minutes earlier.
Area forecast discussion, Jun 16, 6:09 AM EST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service State College PA
709 AM EDT Fri Jun 16 2023
.SYNOPSIS...
An energetic albeit compact upper low over Northern Ohio early
today will drift east across Pennsylvania late this morning
through this afternoon. This weather feature and its associated
surface cold front will lead to widespread showers and a few
thunderstorms today along with moderate rainfall amounts
generally between one quarter and three quarters of an inch.
The upper low will become meander slowly to the northeast
over New England on Saturday, but should be far enough to our
east to allow for gradually clearing, breezy and less humid
conditions.
High pressure is likely to build into the region from the west
Sunday and Monday, then a slow-moving upper low over the Ohio
Valley or southern Appalachians could potentially affect the
area by Tuesday and Wednesday of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The northern portion of an of showers and thunderstorms will
drift across the southern few layers of counties this morning,
and ramp up slightly in intensity as it reaches the I-81
corridor and points east. Plenty of clouds and some light
showers will occur across the Central and Northern parts of PA
this morning. Beneath and just ahead of sharp, compact upper low
(over Ncent Ohio around daybreak), expect to see a few to
several short lines of multicell TSRA (wit perhaps some
transient min-bow features and small hail/gusty winds,
especially as they move over and to the east of the RT 11/15
corridor through the Susq Valley.
SPC's MRGL area for SVR TSRA just brushes our far SE counties
today and the WPC ERO area nips our far NE CWA. GEFS Probabilities
for GRTN 0.25 inch/12 hours is in the 30-60 percent range today
with a low prob for 0.50 inch across the Lower Susq Valley.
Thinking now is that most areas will see highly beneficial,
light to moderate amounts of rainfall, though parts of the CWA
near and to the SE of I-81 could see around 1.00 inch with PWAT
values at 1.2 inches.
Quite extensive cloud cover this morning should flatten the temp
curve and result in a fairly cool day today by June standards,
with highs ranging from only the upper 60s across the
Alleghenies to the mid and upper 70s across the Lower Susq
Valley.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Passage of the shortwave and nocturnal cooling should result in
greatly diminishing showers over most of the area by late this
evening. However, clouds and the chance of a few showers will
likely persist late into the night over the northeast part of
the forecast area, closest to a center of the gradually
departing upper low.
Model consensus tracks the slow moving upper low across eastern
NY state Saturday, close enough to support scattered,
diurnally-driven convection, primarily over the eastern part of
the forecast area. A fairly tight pressure gradient west of the
low should result in breezy conditions Saturday, with gusts
likely to be in the 20-25kt range based on forecast soundings.
More sunshine and the retreating upper low should result in
slightly milder conditions than Friday, with highs Sat
afternoon in the 70s over most of the region.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
On the large-scale pattern, there remains fairly high
confidence that a blocking pattern will persist through next
week. This pattern will consist of a closed low over the
central/southern Appalachians, an upper ridge axis over the
middle of the CONUS/Central Canada, and another closed low over
western Canada and the Pacific Northwest.
As the upper low opens up and moves away to the northeast on
Sunday, most of the area will remain dry except for a few
showers across the northeastern part of the area.
By Monday/Tuesday, uncertainty begins to increase in the models
in regard to how far north rain associated with an upper level
low to the south of Pennsylvania will make it. The uncertainty
comes from the large spread of RH values in the 1000-500mb
layer and the positioning of this upper level low. A moderate
dry wedge is present in the ECMWF and GEFS ensembles across
central Pennsylvania, but southeasterly flow could support some
maritime moisture influence. For now, we've kept in chance
probabilities for showers, with perhaps the best opportunity for
rain over the south- central mountains and Laurels on Tuesday.
The warmest days of the period should be Monday and Tuesday
(highs in the upper 70s-mid 80s), with more persistent clouds
and possible showers lowering daytime highs mainly back into the
70s thereafter on Wednesday and beyond.
&&
.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
Main slug of steadiest rainfall with the lowest restrictions
will fall from KJST eastward toward KMDT-KLNS later in the
afternoon. Sites to the north will see a murky BR with scattered
-SHRA/-TSRA through the late afternoon.
Conditions will ijmprove slightly around 00Z as the storms
system slowly moves away from the region.
Winds will increase with some gusts possible in and around TSRA
activity.
Outlook...
Sat-Mon... Mainly VFR is anticipated.
Tue... Brief restrictions in showers/thunderstorms are possible
in the afternoon.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Martin
LONG TERM...Colbert/Bowen
AVIATION...Jurewicz/Tyburski
Hazardous weather outlook, Jun 16, 3:33 AM EST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
433 AM EDT Fri Jun 16 2023
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-056-170845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-
433 AM EDT Fri Jun 16 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ036-057>059-063>066-170845-
Franklin-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
433 AM EDT Fri Jun 16 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Locally heavy showers and scattered strong thunderstorms will impact
the region during the late morning and afternoon hours today.
Some of the storms will be accompanied by gusty winds, frequent cloud
to ground lightning and perhaps small hail. Ponding of water in low
lying areas and rapid rises in some small streams could also occur.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jun 16, 8:50 AM EST, 50 minutes before
Special Weather Statement
National Weather Service State College PA
950 AM EDT Fri Jun 16 2023
PAZ065-161415-
York PA-
950 AM EDT Fri Jun 16 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN YORK COUNTY THROUGH
1015 AM EDT...
At 949 AM EDT, Doppler radar was tracking a strong thunderstorm near
Spry, moving northeast at 30 mph.
HAZARD...Winds up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
This strong thunderstorm will be near...
Jacobus and Stewartstown around 1000 AM EDT.
Dallastown, Spry and Cross Roads around 1005 AM EDT.
Red Lion, Yoe and Tyler Run-Queens Gate around 1010 AM EDT.
Windsor, Brogue and Yorkana around 1015 AM EDT.
Other locations impacted by this storm include Winterstown, Felton,
Seven Valleys, Loganville and East Prospect.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3982 7688 4005 7658 4004 7657 4005 7653
4003 7653 3999 7650 3997 7650 3995 7648
3991 7639 3987 7638 3985 7636 3972 7665
3972 7677
TIME...MOT...LOC 1349Z 232DEG 25KT 3980 7674
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JurewiczSpecial weather statement, Jun 16, 9:21 AM EST, 19 minutes before
Special Weather Statement
National Weather Service State College PA
1021 AM EDT Fri Jun 16 2023
PAZ065-066-161500-
York PA-Lancaster PA-
1021 AM EDT Fri Jun 16 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LANCASTER AND
SOUTHEASTERN YORK COUNTIES THROUGH 1100 AM EDT...
At 1020 AM EDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Red Lion, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
This strong thunderstorm will be near...
Sunnyburn around 1025 AM EDT.
Holtwood around 1030 AM EDT.
Wakefield around 1035 AM EDT.
Quarryville and Smithville around 1040 AM EDT.
Strasburg around 1045 AM EDT.
Paradise around 1050 AM EDT.
Other locations impacted by this storm include Christiana, Buck,
White Horse, Peach Bottom and Refton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3977 7655 4015 7593 4012 7591 4010 7594
4004 7594 3996 7599 3987 7599 3987 7600
3985 7602 3983 7602 3982 7604 3981 7603
3977 7607 3972 7617 3972 7651
TIME...MOT...LOC 1420Z 235DEG 39KT 3975 7641
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JurewiczThunderstorm Wind, Lancaster
- When
- June 16, 9:40 AM EST
- Where
- Lancaster County, 0.37 mi N of Buck
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 39.875, -76.229
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and branches onto wires along Lancaster Pike.
Thunderstorm Wind, Lancaster
- When
- June 16, 9:52 AM EST
- Where
- Lancaster County, 0.69 mi N of Oakbottom
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 39.910, -76.180
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires onto a mobile home near Quarryville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, June 16 to 20, 20234 deaths · 31 events
- Tornadoes and Flash Flood in Mississippi, June 16, 20231 death · 3 injured · $9.2 million · EF1 · 49 events
- Damaging Winds in Louisiana, June 16, 2023$4.7 million · 80 kt wind · 16 events
- Tornado and Hail in Virginia, June 16, 2023$202,000 · EF0 · 62 events
- Tornado and Damaging Winds in Louisiana, June 16, 20231 injured · $50,000 · EF1 · 38 events
- Hail and Damaging Winds in Virginia, June 16, 2023$123,000 · 1 in hail · 13 events
- Tornado and Hail in Pennsylvania, June 16, 2023$20,000 · EF1 · 9 events
- Hail and Damaging Winds in Tennessee, June 16, 2023$60,000 · 1 in hail · 6 events
- Flash Flood and Flood in Colorado, June 16 to 19, 2023$50,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Mississippi, June 16, 2023$30,000 · 3 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 16, 202323 events
- Hail and Damaging Winds in Alabama, June 16, 20232.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094117, 1094118.